Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is informed consent?

  1. AA signed form that removes all liability from staff for any harm caused by the procedure
  2. BA signature from any family member
  3. CAgreement obtained after the procedure
  4. DVoluntary agreement by a patient with capacity, after receiving adequate information
2.Nursing fundamentalsHard

A stable patient is woken every hour for observations and is becoming tired and confused. What is the best nursing action?

  1. AStop all observations so the patient can sleep
  2. BAsk the team whether the observations can safely be done less often
  3. CKeep the same plan, as observations matter more than sleep for patients
  4. DAsk the doctor for a sedative to help the patient sleep
3.Clinical nursingMedium

Why is oxygen often humidified for a patient with a tracheostomy?

  1. AHumidification lowers the oxygen concentration to a safer level
  2. BHumidity is needed for the oxygen to work as a drug
  3. CThe tube bypasses the nose, which normally warms and moistens air
  4. DDry oxygen causes high blood glucose
4.Clinical nursingHard

Which finding most strongly suggests a pulmonary embolism in a postoperative patient?

  1. ASlow heart rate with high blood pressure
  2. BSudden breathlessness and pleuritic chest pain with tachycardia
  3. CGradual onset of cough with yellow sputum and mild fever over a week
  4. DWheeze that improves with salbutamol
5.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354531HCO₃⁻mmol/L222620uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 31 mmHg (4.1 kPa) and HCO₃⁻ 20 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 31 mmHg (4.1 kPa)HCO₃⁻ 20 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.30PaCO₂mmHg354525HCO₃⁻mmol/L222612added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.30, PaCO₂ 25 mmHg (3.3 kPa) and HCO₃⁻ 12 mmol/L, with Na⁺ 138 and Cl⁻ 110 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.30PaCO₂ 25 mmHg (3.3 kPa)HCO₃⁻ 12 mmol/LNa⁺ 138 mmol/LCl⁻ 110 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 95% on room air, blood pressure 118/70 mmHg, pulse 64/min, alert, temperature 36.0 °C. What is the NEWS2 total score?

RR 16SpO₂ 95%airSBP 118HR 64AT 36.0 °C
NEWS2 =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.3 g/kg/day60 mL/h50 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 50 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 60 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

50 kg1.3 g/kg/day40 g/L60 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%2000 mLamino acids 4.25%2000 mLlipid 20%250 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 25% dextrose and 4.25% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2000 mLdextrose 25%amino acids 4.25%lipid 250 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVjunctional rhythmsinus bradycardiafirst-degree AV blocksinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2sinus bradycardia
  3. 3first-degree AV block
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

Which task should the nurse delegate to a nursing assistant for a patient on fall precautions?

  1. AAssessing and recording the patient’s fall risk score each morning
  2. BDeciding whether the bed alarm is still needed
  3. CTeaching the family how to prevent falls at home
  4. DHelping the patient to the toilet every 2 hours as planned
14.Prioritization & delegationHard

Which task is most appropriate for the RN to do personally rather than delegate to a nursing assistant?

  1. ATaking a stable patient for a walk in the corridor on the third day after surgery
  2. BGetting a patient out of bed for the first time after surgery
  3. CWeighing a patient with heart failure each morning
  4. DHelping a patient with oral care
15.Infection control & patient safetyMedium

Before helping a patient from bed into a wheelchair, what should the nurse do with the wheelchair?

  1. APlace it on the patient’s weaker side so that side is supported
  2. BPlace it at the foot of the bed, facing away
  3. CLeave the brakes off so the chair can move along with the patient during the pivot
  4. DLock the brakes and place it close to the bed on the patient’s stronger side
16.Infection control & patient safetyHard

A patient dies after a wrong-drug error, and the hospital carries out a root cause analysis. What is its main focus?

  1. AIdentifying which staff member made the error and should be disciplined
  2. BEstimating the legal costs for the hospital
  3. CFinding the system and process weaknesses that allowed the error
  4. DDeciding whether to tell the family about the error
17.Lab values & electrolytesMedium

A nurse completed the hepatitis B vaccine series. Which result shows protective immunity?

  1. AA positive IgM anti-HBc
  2. BA positive HBsAg test
  3. CAnti-HBs of 10 mIU/mL or more
  4. DA raised ALT level
18.Lab values & electrolytesHard

Four patients had a thyroidectomy earlier today. Which result should the nurse act on first?

  1. ASodium 136 mEq/L on IV fluids after surgery
  2. BGlucose 145 mg/dL (8.0 mmol/L) after surgery
  3. CHemoglobin 12.1 g/dL (121 g/L) after surgery
  4. DCalcium 7.2 mg/dL (1.8 mmol/L) with tingling lips

3Solutions

1.Nursing fundamentals

Answer: D · Voluntary agreement by a patient with capacity, after receiving adequate information

Why this is the answer

Valid consent requires a patient with capacity, enough information about risks, benefits and alternatives, and a free choice. It can be withdrawn at any time.

Answer

D · Voluntary agreement by a patient with capacity, after receiving adequate information
2.Nursing fundamentals

Answer: B · Ask the team whether the observations can safely be done less often

Why this is the answer

Lack of sleep can contribute to delirium. If the patient's scores are stable, the frequency of observations can be reviewed by the team so care is safe but less disruptive.

Answer

B · Ask the team whether the observations can safely be done less often
3.Clinical nursing

Answer: C · The tube bypasses the nose, which normally warms and moistens air

Why this is the answer

The upper airway normally humidifies inspired air. Without it, secretions become thick and may block the tracheostomy tube, so humidification is used.

Answer

C · The tube bypasses the nose, which normally warms and moistens air
4.Clinical nursing

Answer: B · Sudden breathlessness and pleuritic chest pain with tachycardia

Why this is the answer

PE typically presents with sudden dyspnoea, chest pain on breathing, tachycardia, low oxygen saturation and sometimes haemoptysis or collapse.

Answer

B · Sudden breathlessness and pleuritic chest pain with tachycardia
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 31 mmHg: low (35–45)
HCO₃⁻ 20 mmol/L: low (22–26)

Compensation

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (110 + 12) = 16

Delta ratio

(16 − 12)/(24 − 12) = 0.3333
added normal-gap acidosis

Answer

added normal-gap acidosis
7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 95% → 1
on air → 0
SBP 118 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 36.0 °C → 1

Add

NEWS2 = 0 + 1 + 0 + 0 + 0 + 0 + 1 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 15 + 30 + 20 + 0 + 15 = 80

Risk level

80 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 21.8 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·50 = 65 g/day

Protein from the feed

60·18 = 1080 mL = 1.08 L
1.08·40 = 43.2 g/day

Shortfall

ΔP = 65 − 43.2 = 21.8 g/day

Answer

ΔP = 21.8 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 162

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·2000/100 = 500 g
amino acids: 4.25·2000/100 = 85 g

Kilocalories per component

dextrose: 500·3.4 = 1700 kcal
amino acids: 85·4 = 340 kcal
lipid: 250·2 = 500 kcal

Non-protein kcal and nitrogen

NPC = 1700 + 500 = 2200 kcal
N = 85/6.25 = 13.6 g

Ratio

NPC : N = 2200/13.6 = 161.8 ≈ 162 : 1

Answer

NPC : N = 162

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: sinus bradycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 30 small boxes, 1500 ÷ 30 ≈ 50 per minute.
2. Rhythm: regular, every R–R is 1.20 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.20 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus bradycardia

Answer

sinus bradycardia
12.ECG rhythm strip interpretation

Answer: PR interval

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 24 small boxes, 1500 ÷ 24 ≈ 63 per minute.
2. Rhythm: regular, every R–R is 0.96 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.36 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

PR interval → first-degree AV block

Answer

PR interval
13.Prioritization & delegation

Answer: D · Helping the patient to the toilet every 2 hours as planned

Why this is the answer

A scheduled toileting round is a routine task that follows the care plan. Scoring fall risk, deciding on interventions and teaching need nursing judgement.

Answer

D · Helping the patient to the toilet every 2 hours as planned
14.Prioritization & delegation

Answer: B · Getting a patient out of bed for the first time after surgery

Why this is the answer

The first time out of bed after surgery the patient may faint or show other unexpected responses, so the RN usually assesses the patient during it. Later walks with a stable patient, daily weights and oral care are routine tasks.

Answer

B · Getting a patient out of bed for the first time after surgery
15.Infection control & patient safety

Answer: D · Lock the brakes and place it close to the bed on the patient’s stronger side

Why this is the answer

Locked brakes stop the chair rolling away during the transfer. Placing it close to the bed on the stronger side lets the patient lead with their strong leg.

Answer

D · Lock the brakes and place it close to the bed on the patient’s stronger side
16.Infection control & patient safety

Answer: C · Finding the system and process weaknesses that allowed the error

Why this is the answer

A root cause analysis looks beyond the individual to the system factors, such as storage, labeling, staffing or workflow, that allowed the error. The aim is to change the system so the error cannot happen again.

Answer

C · Finding the system and process weaknesses that allowed the error
17.Lab values & electrolytes

Answer: C · Anti-HBs of 10 mIU/mL or more

Why this is the answer

An anti-HBs level of at least 10 mIU/mL after vaccination indicates protection. HBsAg and IgM anti-HBc indicate infection, not immunity. Health care workers are often tested after vaccination.Checked against: Hepatitis virus panel · MedlinePlus (NIH) (2024)

Answer

C · Anti-HBs of 10 mIU/mL or more
18.Lab values & electrolytes

Answer: D · Calcium 7.2 mg/dL (1.8 mmol/L) with tingling lips

Why this is the answer

Hypocalcemia after thyroid surgery, from parathyroid injury, can progress to tetany and laryngospasm. Tingling lips are an early sign, so the nurse assesses the airway and Chvostek and Trousseau signs and reports at once. The other results are expected after surgery.Checked against: Calcium Blood Test · MedlinePlus (NIH) (2024)

Answer

D · Calcium 7.2 mg/dL (1.8 mmol/L) with tingling lips

ExamProblems · examproblems.com/courses/nursing-fundamentals